Advertisement

Journal of Geometric Analysis

, Volume 23, Issue 3, pp 1498–1529 | Cite as

Krein Formula and S-Matrix for Euclidean Surfaces with Conical Singularities

  • Luc Hillairet
  • Alexey Kokotov
Article

Abstract

Using the Krein formula for the difference of the resolvents of two self-adjoint extensions of a symmetric operator with finite deficiency indices, we establish a comparison formula for ζ-regularized determinants of two self-adjoint extensions of the Laplace operator on a Euclidean surface with conical singularities (E.s.c.s.). The ratio of two determinants is expressed through the value S(0) of the S-matrix, S(λ), of the surface. We study the asymptotic behavior of the S-matrix, give an explicit expression for S(0) relating it to the Bergman projective connection on the underlying compact Riemann surface, and derive variational formulas for S(λ) with respect to coordinates on the moduli space of E.s.c.s. with trivial holonomy.

Keywords

Flat Laplacian Determinant Conical singularities Complex structure 

Mathematics Subject Classification (2000)

58J52 (30F30) 

Notes

Acknowledgements

The research of LH was partly supported by the ANR programs NONaa and Teichmüller.

The research of AK was supported by NSERC. AK thanks Hausdorff Research Institute for Mathematics (Bonn) and Laboratoire de Mathématiques Jean Leray (Nantes) for hospitality. AK also thanks the MATPYL program for supporting his travel and stay in Nantes, where this research began.

We acknowledge useful conversations with G. Carron and with D. Korotkin, whose advice in particular helped us simplify some constructions from Sect. 4.2.

References

  1. 1.
    Albeverio, S., Gesztesy, F., Hoegh-Krohn, R., Holden, H.: Solvable Models in Quantum Mechanics. AMS Chelsea Publishing, Providence (2005) zbMATHGoogle Scholar
  2. 2.
    Aurell, E., Salomonson, P.: On functional determinants of Laplacians in polygons and simplicial complexes. Commun. Math. Phys. 165(2), 233–259 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bordag, M., Dowker, S., Kirsten, K.: Heat-kernels and functional determinants on the generalized cone. Commun. Math. Phys. 182(2), 371–393 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Birman, M.Sh., Solomjak, M.Z.: Spectral Theory of Selfadjoint Operators in Hilbert Space. Mathematics and Its Applications (Soviet Series). Reidel, Dordrecht (1987). Translated from the 1980 Russian original by S. Khrushchëv and V. Peller Google Scholar
  5. 5.
    Burghelea, D., Friedlander, L., Kappeler, T.: Meyer-Vietoris type formula for determinants of elliptic differential operators. J. Funct. Anal. 107(1), 34–65 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Carron, G.: Déterminant relatif et la fonction Xi. Am. J. Math. 124(2), 307–352 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cheeger, J.: Spectral geometry of singular Riemannian spaces. J. Differ. Geom. 18(4), 575–657 (1983) MathSciNetzbMATHGoogle Scholar
  8. 8.
    Cheeger, J., Taylor, M.: On the diffraction of waves by conical singularities. I. Commun. Pure Appl. Math. 35(3), 275–331 (1982) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Fay, J.: Kernel Functions, Analytic Torsion and Moduli Space. Memoirs of the AMS, vol. 92 (1992) Google Scholar
  10. 10.
    Forman, R.: Functional determinants and geometry. Invent. Math. 88, 447–493 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Forni, G.: Sobolev regularity of solutions of the cohomological equation (2007). arXiv:0707.0940v2
  12. 12.
    Gil, J., Krainer, T., Mendoza, G.: Dynamics on Grassmannians and resolvents of cone operators (2009). arXiv:0907.0023v1
  13. 13.
    Gesztesy, F., Simon, B.: The xi function. Acta Math. 176, 49–71 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Grubb, G.: Distributions and Operators. Graduate Texts in Mathematics, vol. 252. Springer, New York (2009) zbMATHGoogle Scholar
  15. 15.
    Hassell, A., Zelditch, S.: Determinants of Laplacians in exterior domains. Int. Math. Res. Not. 18, 971–1004 (1999) MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hillairet, L.: Contribution of periodic diffractive geodesics. J. Funct. Anal. 226(1), 48–89 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Kirsten, K., Loya, P., Park, J.: Functional determinants for general self-adjoint extensions of Laplace-type operators resulting from the generalized cone. Manuscr. Math. 125, 95–126 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Kokotov, A.: Polyhedral surfaces and determinants of Laplacians. Proc. AMS (2012, to appear) Google Scholar
  19. 19.
    Kokotov, A., Korotkin, D.: Tau-functions on spaces of abelian differentials and higher genus generalizations of Ray-Singer formula. J. Differ. Geom. 82(1), 35–100 (2009) MathSciNetzbMATHGoogle Scholar
  20. 20.
    Kontsevich, M., Zorich, A.: Connected components of the moduli spaces of Abelian differentials with prescribed singularities. Invent. Math. 153, 631–678 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Kostrykin, V., Schrader, R.: Laplacians on metric graphs: eigenvalues, resolvents and semigroups. In: Quantum graphs and their applications. Contemp. Math., vol. 415, pp. 201–225. Amer. Math. Soc., Providence (2006) CrossRefGoogle Scholar
  22. 22.
    Loya, P., McDonald, P., Park, J.: Zeta regularized determinants for conic manifolds. J. Funct. Anal. 242, 195–229 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Mooers, E.: Heat kernel asymptotics on manifolds with conic singularities. J. Anal. Math. 78, 1–36 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Nazarov, S., Plamenevsky, B.: Elliptic Problems in Domains with Piecewise Smooth Boundaries. de Gruyter Expositions in Mathematics, vol. 13. de Gruyter, Berlin (1994) zbMATHCrossRefGoogle Scholar
  25. 25.
    Olver, F.J.: Asymptotics and Special Functions. Academic Press, New York (1997) zbMATHGoogle Scholar
  26. 26.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics. II. Fourier Analysis, Self-adjointness. Academic Press/Harcourt Brace, New York (1975) zbMATHGoogle Scholar
  27. 27.
    Troyanov, M.: Les surfaces euclidiennes à singularités coniques. Enseign. Math. 32(1–2), 79–94 (1986) MathSciNetzbMATHGoogle Scholar
  28. 28.
    Yafaev, D.: Mathematical Scattering Theory: General Theory. Translations of Mathematical Monographs. AMS, Providence (1992) zbMATHGoogle Scholar
  29. 29.
    Zorich, A.: Flat surfaces. In: Frontiers in Number Theory, Physics, and Geometry. I, pp. 437–583. Springer, Berlin (2006) CrossRefGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2012

Authors and Affiliations

  1. 1.UMR CNRS 6629Université de NantesNantes Cedex 3France
  2. 2.Department of Mathematics and StatisticsConcordia UniversityMontrealCanada

Personalised recommendations